Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
  Quarterly of Applied Mathematics
Quarterly of Applied Mathematics
  
Online ISSN 1552-4485; Print ISSN 0033-569X
 

Laplace's equation in the exterior of a convex polygon. The equilateral triangle


Authors: A. Charalambopoulos, G. Dassios and A. S. Fokas
Journal: Quart. Appl. Math. 68 (2010), 645-660
MSC (2000): Primary 35C15, 35J05, 35J25
Published electronically: September 21, 2010
MathSciNet review: 2761508
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A general method for studying boundary value problems for linear and for integrable nonlinear partial differential equations in two dimensions was introduced in Fokas, 1997. For linear equations in a convex polygon (Fokas and Kapaev (2000) and (2003), and Fokas (2001)), this method: (a) expresses the solution $ q(x,y)$ in the form of an integral (generalized inverse Fourier transform) in the complex $ k$-plane involving a certain function $ \hat q(k)$ (generalized direct Fourier transform) that is defined as an integral along the boundary of the polygon, and (b) characterizes a generalized Dirichlet-to-Neumann map by analyzing the so-called global relation. For simple polygons and simple boundary conditions, this characterization is explicit. Here, we extend the above method to the case of elliptic partial differential equations in the exterior of a convex polygon and we illustrate the main ideas by studying the Laplace equation in the exterior of an equilateral triangle.

Regarding (a), we show that whereas $ \hat q(k)$ is identical with that of the interior problem, the contour of integration in the complex $ k$-plane appearing in the formula for $ q(x,y)$ depends on $ (x,y)$. Regarding (b), we show that the global relation is now replaced by a set of appropriate relations which, in addition to the boundary values, also involve certain additional unknown functions. In spite of this significant complication we show that, for certain simple boundary conditions, the exterior problem for the Laplace equation can be mapped to the solution of a Dirichlet problem formulated in the interior of a convex polygon formed by three sides.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35C15, 35J05, 35J25

Retrieve articles in all journals with MSC (2000): 35C15, 35J05, 35J25


Additional Information

A. Charalambopoulos
Affiliation: Department of Material Science and Engineering, University of Ioannina, Greece

G. Dassios
Affiliation: Department of Applied Mathematics and Theoretical Physics, University of Cambridge, United Kingdom

A. S. Fokas
Affiliation: Department of Applied Mathematics and Theoretical Physics, University of Cambridge, United Kingdom

DOI: http://dx.doi.org/10.1090/S0033-569X-2010-01168-X
PII: S 0033-569X(2010)01168-X
Keywords: Laplace equation, equilateral triangle, exterior domain
Received by editor(s): January 29, 2009
Received by editor(s) in revised form: February 18, 2009
Published electronically: September 21, 2010
Additional Notes: The second author is on leave from the University of Patras and ICE-HT/FORTH Greece. His current address is the Division of Applied Mathematics, Department of Chemical Engineering, University of Patras, GR 265 04 Patras, Greece
The present work was performed under the Marie Curie Chair of Excellence Project BRAIN, granted to the second and the third author by the European Commission under code number EXC 023928
Article copyright: © Copyright 2010 Brown University



Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2014 Brown University
Comments: qam-query@ams.org
AMS Website